What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 3, 12:24 AM EST, 39 minutes earlier.
Area forecast discussion, Jul 3, 12:24 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
124 AM EDT Mon Jul 3 2023
.SYNOPSIS...
Typical summer weather is expected through midweek. Shower and
thunderstorm chances will be highest on Monday, then drop off
slightly for Tuesday and Wednesday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1100 PM EDT Sunday...
It appears that the earlier MCS across portions of south
central VA and into interior NE NC led to somewhat of a
disruption of the convection to the E for much of the FA
(despite mesoanalysis showing ample sfc-based and ML CAPE).
Shear is also weaker over much of the SE portion of the CWA this
evening and perhaps that has led to a lower storm coverage as
well. The flow aloft is form the W-SW, with the local area
located in between a rather potent upper low across the Great
Lakes, and an upper level ridge centered along the SE US coast).
The SVR Tstm Watch has been cancelled for our MD zones where
effective shear is a little better (~30kt), but the radar trends
over the past hr suggest the bulk of activity stays a little N
across DE. Still have PoPs to ~40% across MD zones through 06Z
even as the overall severe threat continues to diminish as CIN
increases. Elsewhere across the CWA, still a very warm/humid
evening with temperatures ranging from the upper 70s to lower-
mid 80s with dew pts in the 70s. There are some widely scattered
showers/tstms upstream from ROA to LYH that have increased in
coverage a bit over the past hr and some of this may spread E
into the local area towards midnight and persist into the early
morning hrs. Have PoPs increasing to 20-30% for most of the
region over the next few hrs, with this activity expected to
push offshore after ~09Z/5am. A lot of the area is mostly clear
currently, but expect the sky to become partly to mostly cloudy
with additional convective debris clouds spilling across the
region from the west. Warm and muggy overnight with lows ranging
from around 70F/lower 70s in the piedmont to the mid to upper
70s along the coast.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/...
As of 915 PM EDT Sunday...
The upper trough continues east into Atlantic Canada tomorrow,
with the sfc low over the midwest/interior northeast lifting
into the northeast on Monday. This will drag the trailing cold
front across our area tomorrow afternoon into the evening before
stalling over the region Monday night. It'll be another day of
strong heating (more on that in a moment) with MLCAPE again
solidly in the 1000-1500 J/kg (possibly 1500-2000 J/Kg east of
I-95). Deep layer shear does look a bit more favorable Monday,
on the order of 35-40 kt, which should aid storms in becoming at
least a bit more organized than the past couple of days. Raised
PoPs to high chc by later aftn and through the evening (40-50%)
for most of the area (though some of the latest CAMs suggest we
may need likely PoPs over the SE 1/2 of the area Mon evening).
Day 2 Slight Risk remains in place for the entire area. Damaging
winds and locally heavy rainfall look to be the primary threats,
but marginally SVR hail can again not be ruled out with slightly
lower freezing levels and steeper mid level lapse rates.
Monday also looks like the hottest day of the week as
thicknesses peak across the region and compressional heating
maximizes ahead of the approaching front. Highs will be in the
mid-90s south of I-64 and low 90s north. Dewpoints will be in
the mid-70s south and east of Richmond, leading to heat indices
in SE VA and NE NC to be at least around 105. Heat advisories
have been added for Monday along and southeast of a
Lawrenceville to Wakefield and Gloucester line, including much
of south central/southeast VA and all of our NE NC counties
(except the northern NC outer banks). Elsewhere, heat indices
will range from the upper 90s NW to 100-104F around the RIC
metro.
Some additional convection is likely on Tuesday the 4th, as the
stalled boundary will likely be the focus for more showers and
storms, especially Hampton Roads into NE NC. Remaining very warm
and humid with highs back into the low 90s with heat indices
only slightly lower but still around 100 for much of the region.
Evening activities on Tuesday will be highly dependent on
decaying convection across the southeast, but northern sections
should be slowly drying out through the night. Lows still in the
70s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 320 PM EDT Sunday...
Flow aloft will become quasi-zonal with time Wed-Thu, with the
upper ridge dampening ahead of next upper trough dropping out of
the Canadian Prairies. Surface heating should still be
sufficient for afternoon isolated- scattered thunderstorms
daily, especially across the south with the vestiges of the
weakening front lingering over the area through midweek. Highest
PoPs remain SSE of I-64 with 40-50% PoPs both Wed and Thu, with
light to low end chances farther north. The upper trough
eventually slides east, sending a cold front toward the region
going into next weekend. This will bring additional
thunderstorm chances, but also a slight cool down by later this
week. Kept PoPs capped at 50 despite NBM indicating higher due
to lack of confidence this far out.
Temps Wed-Fri will remain quite warm with highs in the low 90s,
with heat indices around 100 each day. "Cooler" temps behind
the front drop back toward climate normal numbers into the 80s
to around 90. Lows will be around 70 each night.
&&
.AVIATION /05Z MONDAY THROUGH FRIDAY/...
As of 125 AM EDT Monday...
Mainly VFR conditions are expected overnight and through most of
the day Monday at the main terminals. There are a few showers
with little to no lightning located NW of RIC. Other than a
stray shower, expecting terminals to remain dry through morning.
S/SW winds will average 5-10kt overnight through late Mon
morning with SCT-BKN mainly mid/high clouds. S/SW winds become a
little gusty (to around 20kt) Mon aftn ahead of a weak cold
front approaching from the NW. Expect a somewhat higher coverage
of storms by late aftn and into tomorrow evening (handled w/
VCSH for now).
Outlook: Generally looks like a lower coverage of aftn/evening
storms for Tue/4th of July), except perhaps across the far SE.
Current pattern favors continued daily afternoon/evening
isolated to scattered thunderstorms each day Wed-Fri, along
with the potential for early morning low stratus and patchy fog
(especially in areas that receive rain).
&&
.MARINE...
As of 320 PM EDT Sunday...
A weak sfc trough remains inland this afternoon into Mon allowing
for scattered showers and storms each afternoon/evening. A cold
front moves into the area before stalling late Mon into Tues.
Scattered showers/storms will again be possible Tues ahead of the
front. Unsettled weather continues for the remainder of the week.
Winds this afternoon were S 10-15 kt across the Ches Bay and 15-20
kt with occasional gusts to 25 kt across the coastal waters. Expect
winds to become SW 10-15 kt late tonight. SCAs remain in effect for
the northern coastal waters from 4 PM this afternoon until 1 AM Mon
from Parramore Island to Cape Charles Light VA and until 4 AM Mon
for the remainder of the northern coastal waters. Winds become S Mon
afternoon, increasing to 15-20 kt with gusts to 25 kt across the
southern coastal waters late. By Mon evening, S winds increase to 15-
20 kt across the lower bay and over all the coastal waters with
gusts to 25 kt possible across the coastal waters. SCAs may be
needed for either the Ches Bay and/or the coastal waters for this
surge if confidence increases. Winds become SW 10-15 kt late Mon
night as a cold front approaches but stalls. Generally light winds
continue through the rest of the week with the typical onshore
component in the afternoon and offshore overnight.
Waves were 1-2 ft this afternoon and are expected to increase to 2-3
ft at the mouth of the bay later this afternoon into tonight. Waves
build to 2-3 ft across the lower bay Mon evening/night as well. Seas
of 3-4 ft N and 2-3 ft S this afternoon build to 4-5 ft N and 3-4 ft
S this evening and tonight. Seas subside to 3-4 ft late tonight
before potentially building to 4-5 ft again across the northern
coastal waters Mon evening. SCAs may be needed Mon evening into
early Mon night. A moderate rip risk is expected Mon due to 8 second
periods and 3-3.5 ft seas. A moderate rip risk is expected across
the northern beaches with a low-moderate rip risk across the
southern beaches on Tues. Opted for low rip risk for now but it is
on the fence given 8-9 second periods but only 2 ft seas with mainly
a longshore current given S winds.
&&
.TIDES/COASTAL FLOODING...
As of 320 PM EDT Sunday...
Higher astronomical high tides due to the lunar cycle (full moon)
combined with southerly winds tonight will allow water levels near
minor flood thresholds along the Bay-side of the MD Eastern Shore
similar to last night. Therefore, a Coastal Flood Statement is in
effect for tonight's high tide for Dorchester county.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Heat Advisory from 10 AM this morning to 8 PM EDT this evening
for NCZ012>017-030>032.
VA...Heat Advisory from 10 AM this morning to 8 PM EDT this evening
for VAZ079-084-086>090-092-093-095>098-523>525.
MARINE...None.
&&
SYNOPSIS...LKB
NEAR TERM...LKB/MAM
SHORT TERM...AM/MAM
LONG TERM...AM/MAM
AVIATION...AM/LKB
MARINE...RMM
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 2, 9:23 PM EST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1023 PM EDT Sun Jul 2 2023
VAZ064-075>078-080>083-085-511>522-040230-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Dinwiddie-
Prince George-Charles City-New Kent-Middlesex-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
1023 PM EDT Sun Jul 2 2023
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia and
south central Virginia.
.DAY ONE...Tonight.
Isolated thunderstorms may produce gusty winds and locally heavy
downpours overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heat indices will peak from the upper 90s to 103 degrees through the
Fourth of July holiday. There will also be isolated to scattered,
mainly afternoon and evening showers and thunderstorms each day
through at least midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ084-086-090-040230-
Gloucester-Mathews-James City-
1023 PM EDT Sun Jul 2 2023
...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT MONDAY...
This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Isolated thunderstorms may produce gusty winds and locally heavy
downpours overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Heat indices in the mid 90s to around 100 degrees through the Fourth
of July holiday. There will also be isolated to scattered, mainly
afternoon and evening showers and thunderstorms each day through at
least midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-040230-
Eastern Currituck-
1023 PM EDT Sun Jul 2 2023
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING...
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Isolated thunderstorms may produce gusty winds and locally heavy
downpours overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Heat indices around 100 degrees are expected through the Fourth of
July holiday. There will also be isolated to scattered, mainly
afternoon and evening showers and thunderstorms each day through at
least midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ048-060>062-067>069-509-510-040230-
Fluvanna-Prince Edward-Cumberland-Goochland-Nottoway-Amelia-Powhatan-
Western Louisa-Eastern Louisa-
1023 PM EDT Sun Jul 2 2023
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...Tonight.
Isolated thunderstorms may produce gusty winds and locally heavy
downpours overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heat indices in the mid 90s to around 100 degrees are expected
through the Fourth of July holiday. There will also be isolated to
scattered, mainly afternoon and evening showers and thunderstorms
each day through at least midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-040230-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-
1023 PM EDT Sun Jul 2 2023
...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT MONDAY...
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Tonight.
Isolated thunderstorms may produce gusty winds and locally heavy
downpours overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There will also be isolated to scattered, mainly afternoon and
evening showers and thunderstorms each day through at least midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ099-100-040230-
Accomack-Northampton-
1023 PM EDT Sun Jul 2 2023
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING...
This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Isolated thunderstorms may produce gusty winds and locally heavy
downpours overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Heat indices up to around 100 degrees are expected through the
Fourth of July holiday. There will also be isolated to scattered,
mainly afternoon and evening showers and thunderstorms each day
through at least midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>024-040230-
Dorchester-Wicomico-Somerset-Inland Worcester-
1023 PM EDT Sun Jul 2 2023
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Tonight.
Isolated thunderstorms may produce gusty winds and locally heavy
downpours overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heat indices up to around 100 degrees are expected through the
Fourth of July holiday. There will also be isolated to scattered,
mainly afternoon and evening showers and thunderstorms each day
through at least midweek.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ025-040230-
Maryland Beaches-
1023 PM EDT Sun Jul 2 2023
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Isolated thunderstorms may produce gusty winds and locally heavy
downpours overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Heat indices in the up to around 100 degrees are expected through
the Fourth of July holiday. There will also be isolated to
scattered, mainly afternoon and evening showers and thunderstorms
each day through at least midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ098-040230-
Virginia Beach-
1023 PM EDT Sun Jul 2 2023
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING...
...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT MONDAY...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Isolated thunderstorms may produce gusty winds and locally heavy
downpours overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Heat Advisory.
There will also be isolated to scattered, mainly afternoon and
evening showers and thunderstorms each day through at least midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ079-087>089-092-093-095>097-523>525-040230-
Brunswick-Greensville-Sussex-Surry-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-York-Newport News-
Hampton/Poquoson-
1023 PM EDT Sun Jul 2 2023
...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT MONDAY...
This Hazardous Weather Outlook is for south central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Isolated thunderstorms may produce gusty winds and locally heavy
downpours overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There will also be isolated to scattered, mainly afternoon and
evening showers and thunderstorms each day through at least midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ065-066-040230-
Mecklenburg-Lunenburg-
1023 PM EDT Sun Jul 2 2023
This Hazardous Weather Outlook is for south central Virginia.
.DAY ONE...Tonight.
Isolated thunderstorms may produce gusty winds and locally heavy
downpours overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heat indices will peak from the upper 90s to 103 degrees through the
Fourth of July holiday. There will also be isolated to scattered,
mainly afternoon and evening showers and thunderstorms each day
through midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 2, 11:24 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1224 AM EDT Mon Jul 3 2023
VAZ048-061-062-030500-
Goochland VA-Fluvanna VA-Cumberland VA-
1224 AM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of northeastern
Cumberland, northwestern Goochland and Fluvanna Counties through 100
AM EDT...
At 1224 AM EDT, Doppler radar was tracking a strong thunderstorm near
Centenary, or 10 miles west of Fork Union, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Fork Union around 1240 AM EDT.
Palmyra and Lakeside Village around 1245 AM EDT.
Columbia and Duncan around 1250 AM EDT.
Fife and Kents Store around 1255 AM EDT.
Hadensville around 100 AM EDT.
Other locations impacted by this storm include Dixie, Stage Junction,
Three Square, Shores, Irwin, Central Plains, Bremo Bluff, Antioch,
Caledonia and Wildwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3786 7844 3794 7813 3789 7802 3786 7799
3785 7796 3769 7791 3768 7794 3766 7796
3765 7806 3766 7807 3765 7809 3763 7825
3769 7824 3772 7834 3773 7837 3774 7843
3776 7847 3780 7849
TIME...MOT...LOC 0424Z 257DEG 33KT 3773 7846
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
ZimmermanSpecial weather statement, Jul 3, 12:59 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
159 AM EDT Mon Jul 3 2023
VAZ069-513>516-030630-
Western Chesterfield VA-
Western Henrico (Including the City of Richmond) VA-Powhatan VA-
Eastern Henrico VA-Eastern Chesterfield (Including Col. Heights) VA-
159 AM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of central
Chesterfield, central Henrico and southeastern Powhatan Counties and
the City of Richmond through 230 AM EDT...
At 158 AM EDT, Doppler radar was tracking a strong thunderstorm near
Moseley, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Chesterfield Court House around 210 AM EDT.
Bon Air and University Of Richmond around 215 AM EDT.
Downtown Richmond, Bensley and Bellwood around 220 AM EDT.
Richmond, Virginia Commonwealth University, Virginia Union
University and Lakeside around 225 AM EDT.
East Highland Park around 230 AM EDT.
Other locations impacted by this storm include Winterpock, Richmond
Heights, Midlothian, Montrose, Pocahontas State Park, Skinquarter,
Beach, Greendale, Roslyn Hills and Varina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3757 7767 3756 7765 3758 7763 3758 7762
3759 7762 3766 7748 3742 7729 3729 7778
3730 7779 3733 7780 3734 7780 3749 7785
TIME...MOT...LOC 0558Z 239DEG 36KT 3741 7771
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
AM